Ask a doctor

Help with Discolouration Under Eyes After Juvederm.

I had juvederm ultra plus injected to reduce under eye hallows. I am happy with the results, but continue to have discolouration under my eyes. I can see small veins under my eyes. I am currently using Teamine to help reduce the darkness and a vitamin C serum. Will any of these products help reduce the darkness? I had faint dark circles, which could be completely covered by makeup, but in November 2010 my circles became more visable and I am not sure why. Any suggestions?

Doctor Answers (6)

Problems with juvederm around the eyes

+1

Dark circles under the eyes can be caused by several factors. The skin around the eyes is very think, and in some people we can actually see the muscle underneath the skin. Shadows can also contribute to these circles, making people look more tired, and it is in this area that fillers around the eyes can help - to fill in the hollows and reduce shadowing. Unfortunately, if the fillers are placed too close to the skin, they can create a blusih dicoloration, a phenomenon called the Tynall effect.

if your discoloration is due to this latter cause, the product can be dissolved, or at least partially so.

you should speak with your practictioner about this problem

 

South Burlington Oculoplastic Surgeon

Problems with Juvederm Injected Under the Eyes

+1

Unfortunately, the complication you have described relates to an injection of a clear substance (Hyaluronic acid) too superficially.  Similar to looking into a swimming pool, the Hyaluronic acid gel looks blue, a phenomenon known as the Tyndall effect.  I see several people in my office every month with this problem who had injections elsewhere.   The good news is that it is reversible with injection of a substance known as Hyaluronidase, which is an enzyme that breaks down Hyaluronic acid.

Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 28 reviews

Discoloration after under eye Juvederm injection

+1

There may be a couple of reasons for the pigmentation under your eyes. The Juvederm may have been injected too superficially giving a bluish discoloration, called the Tyndall effect.  There may also have been some pigmentation under your eyes that was essentially not noticeable because of the depth of the hollows themselves, or if there was any bleeding during or after the procedure, some residual iron from the decomposed red blood cells may have settled there.

Under eye dark circles are usually composed of two elements:

  • loss of fat and soft tissue which gives the indentation
  • some superficial pigment deposition into the skin, actually darkening the area

Fillers decrease the amount of indentation, but do nothing about the surface pigment.  If there is excess melanin present there, fading creams or a laser treatment like IPL may help with that.  Make sure that you have the procedure done by a board-certified dermatologist or plastic surgeon with training and experience in IPL around the eye area.  The eyes must be fully protected, preferably with internal eye shields and a tongue depressor when working on the undereye area, as well as the skin being retracted onto the underlying bone, so as not to have any light penetrating into the eye itself.

Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm and Under Eye Discoloration

+1

The discoloration is most likely due to the Tyndall Effect from the Juvederm.  This can occur with any of the clear fillers.  If it persists, you may want to have the material dissolved with Hyaluronidase.  Juvederm Ultra Plus is a fairly robust filler to use in such a delicate area.  You may want to try Juvederm Ultra next time. 

Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Blue discoloration after Juvederm injection

+1

Most commonly blue discoloration after hyloranic acid injections are due to poor injection technique. It is described as a Tyndall effect. It is more common around the eyes due to the very thin nature of the skin in that area. The HA injections tend to last around two years in that area. It is possible to dissolve it if it is bothersome to you with an enzyme called vitrase. Seek the help of a board certified plastic surgeon for further treatment. Good luck

Web reference: http://www.talroudnerplasticsurgery.com/fillers.php

Coral Gables Plastic Surgeon
5.0 out of 5 stars 75 reviews

Discoloration underwire after Juvederm Ultra Plus

+1
Hello Tara, You didn't specify when the Juvederm Ultra Plus was injected. Was it on Novembre 2010 or (likely) before? If it was injected too superficially,you may have a bluish discoloration (Tyndall effect). Any injected under the eyes should be injected under the muscle. If it was injected 2 years ago, you most likely need a new Juvederm injection. The Teamine is mildly to moderately successful in mild to moderate cases. Always make sure you are being treated by an experienced, Board Certified Dermatologist or Plastic Surgeon.
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.